Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 74, NWS JSJ

October 27, 2022

NWS JSJ issued this flash flood warning at Oct 27, 2022, 8:56 AM CDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 27, 2022, 8:56 AM CDT (13:56 UTC)
Expired
Oct 27, 2022, 5:30 PM CDT
In force
9 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 23 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 27, 9:37 AM CDTFLOOD3 E Coamo, PR911 CALL CENTER REPORTED A CAR (2011 4-DOOR GREY TOYOTA YARIS) TRAPPED IN FLOOD WATERS ALONG HIGHWAY PR-52 FROM PONCE TO COAMO NEAR THE UNIVERSIDAD CATOLICA SIGN.
Oct 27, 12:05 PM CDTFLOOD1 W Jobos, PREMERGENCY MANAGEMENT REPORTED THAT A SECTOR OF ROAD PR-3 WAS FLOODED IN GUAYAMA, PR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

017 
WGCA52 TJSJ 271356
FFWSJU
PRC015-035-043-057-075-123-133-149-271700-
/O.NEW.TJSJ.FF.W.0074.221027T1356Z-221027T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
956 AM AST Thu Oct 27 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Arroyo County in Puerto Rico...
  Cayey County in Puerto Rico...
  Coamo County in Puerto Rico...
  Guayama County in Puerto Rico...
  Juana Diaz County in Puerto Rico...
  Salinas County in Puerto Rico...
  Santa Isabel County in Puerto Rico...
  Villalba County in Puerto Rico...

* Until 100 PM AST.

* At 956 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 1 
  to 3 inches in 3 hours. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 1817 6633 1808 6626 1814 6622 1817 6609
      1811 6605 1804 6609 1798 6602 1792 6622
      1794 6617 1796 6621 1792 6624 1791 6623
      1792 6646 1795 6640 1799 6646 1797 6654
      1814 6656

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 3 HOURS

$$

ER
5 follow-up statements
635 
WGCA72 TJSJ 271432
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1032 AM AST Thu Oct 27 2022

PRC015-035-043-057-075-123-133-149-271700-
/O.CON.TJSJ.FF.W.0074.000000T0000Z-221027T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arroyo PR-Cayey PR-Coamo PR-Guayama PR-Juana Diaz PR-Salinas PR-
Santa Isabel PR-Villalba PR-
1032 AM AST Thu Oct 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM AST THIS 
AFTERNOON FOR ARROYO, CAYEY, COAMO, GUAYAMA, JUANA DIAZ, SALINAS, 
SANTA ISABEL AND VILLALBA COUNTIES...

At 1032 AM AST, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Additional rainfall rate is 2 to 
3 inches in 3 hours. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 1817 6633 1808 6626 1814 6622 1817 6609
      1811 6605 1804 6609 1798 6602 1792 6622
      1794 6617 1796 6621 1792 6624 1791 6623
      1792 6646 1795 6640 1799 6646 1797 6654
      1814 6656

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-3 INCHES IN 3 HOURS

$$

ER
371 
WGCA52 TJSJ 271601
FFWSJU
PRC015-035-043-057-075-123-133-149-272000-
/O.EXT.TJSJ.FF.W.0074.000000T0000Z-221027T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1201 PM AST Thu Oct 27 2022

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Arroyo County in Puerto Rico...
  Cayey County in Puerto Rico...
  Coamo County in Puerto Rico...
  Guayama County in Puerto Rico...
  Juana Diaz County in Puerto Rico...
  Salinas County in Puerto Rico...
  Santa Isabel County in Puerto Rico...
  Villalba County in Puerto Rico...

* Until 400 PM AST.

* At 1201 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 2 
  to 3 inches through 4 PM AST. Flash flooding is ongoing.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 1817 6633 1808 6626 1814 6622 1817 6609
      1811 6605 1804 6609 1798 6602 1792 6622
      1794 6617 1796 6621 1792 6624 1791 6623
      1792 6646 1795 6640 1799 6646 1797 6654
      1814 6656

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-3 INCHES IN 3 HOURS

$$

ER
533 
WGCA72 TJSJ 271929
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
329 PM AST Thu Oct 27 2022

PRC043-075-133-149-271939-
/O.CAN.TJSJ.FF.W.0074.000000T0000Z-221027T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coamo PR-Juana Diaz PR-Santa Isabel PR-Villalba PR-
329 PM AST Thu Oct 27 2022

...FLASH FLOOD WARNING IS CANCELLED FOR COAMO, JUANA DIAZ, SANTA 
ISABEL AND VILLALBA...

However, continue to heed remaining road closures.

A Flood Watch remains in effect until 800 PM AST Friday for portions 
of Puerto Rico and Virgin Islands.

LAT...LON 1805 6631 1810 6622 1814 6622 1814 6618
      1813 6617 1815 6616 1813 6613 1817 6609
      1811 6605 1806 6609 1804 6609 1798 6602
      1792 6622 1794 6617 1796 6621 1792 6624
      1791 6623 1792 6631 1795 6631 1797 6635

$$

PRC015-035-057-123-272000-
/O.CON.TJSJ.FF.W.0074.000000T0000Z-221027T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arroyo PR-Cayey PR-Guayama PR-Salinas PR-
329 PM AST Thu Oct 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM AST THIS 
AFTERNOON FOR ARROYO, CAYEY, GUAYAMA AND SALINAS...

At 329 PM AST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. The expected rainfall rate is 2 to 3 
inches in 3 hours. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Guayama, Cayey, Salinas, Arroyo, Coqui, Vazquez, Jobos, Coco, 
  Olimpo, Corazon, Buena Vista, Palmas, Playita, La Plena, Central 
  Aguirre, Parcelas Nuevas, G. L. Garcia and Las Ochenta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 1805 6631 1810 6622 1814 6622 1814 6618
      1813 6617 1815 6616 1813 6613 1817 6609
      1811 6605 1806 6609 1804 6609 1798 6602
      1792 6622 1794 6617 1796 6621 1792 6624
      1791 6623 1792 6631 1795 6631 1797 6635

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-3 INCHES IN 3 HOURS

$$

ERG
634 
WGCA52 TJSJ 271932
FFWSJU
PRC015-035-057-123-272230-
/O.EXT.TJSJ.FF.W.0074.000000T0000Z-221027T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
332 PM AST Thu Oct 27 2022

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Arroyo County in Puerto Rico...
  Cayey County in Puerto Rico...
  Guayama County in Puerto Rico...
  Salinas County in Puerto Rico...

* Until 630 PM AST.

* At 332 PM AST, Excessive runoff from previous rainfall are 
  expected to continue to affect the area. Flash flooding is ongoing.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 1805 6631 1810 6622 1814 6622 1814 6618
      1813 6617 1815 6616 1813 6613 1817 6609
      1811 6605 1806 6609 1804 6609 1798 6602
      1792 6622 1794 6617 1796 6621 1792 6624
      1791 6623 1792 6631 1795 6631 1797 6635

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-3 INCHES IN 3 HOURS

$$

ERG
602 
WGCA72 TJSJ 272223
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
623 PM AST Thu Oct 27 2022

PRC015-035-057-123-272233-
/O.EXP.TJSJ.FF.W.0074.000000T0000Z-221027T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arroyo PR-Cayey PR-Guayama PR-Salinas PR-
623 PM AST Thu Oct 27 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM AST THIS EVENING FOR 
ARROYO, CAYEY, GUAYAMA AND SALINAS COUNTIES...

Flood waters continue to recede and no additional heavy rain is 
anticipated.  Flooding is no longer expected to pose a threat at 
this time. Please continue to heed to any road closures and remain 
alert to ponded water on roads and allow time for rivers and streams 
to return to normal levels during the next hour or so.

A Flood Watch remains in effect until 800 PM AST Friday for portions 
of Puerto Rico and Virgin Islands.

LAT...LON 1805 6631 1810 6622 1814 6622 1814 6618
      1813 6617 1815 6616 1813 6613 1817 6609
      1811 6605 1806 6609 1804 6609 1798 6602
      1792 6622 1794 6617 1796 6621 1792 6624
      1791 6623 1792 6631 1795 6631 1797 6635

$$

RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 27, 3:48 AM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Oct 27, 3:48 AM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
448 AM AST Thu Oct 27 2022

.SYNOPSIS..Wet and unstable weather conditions are expected to
prevail throughout the rest of the workweek due to an upper-level
trough and lingering surface trough over the region. A Flash Flood
Watch continues in effect through this evening for PR and the USVI.

&&

.SHORT TERM...Today through Saturday...

A Flash Flood Watch is in effect for Puerto Rico and the U.S. Virgin
Islands through this evening. Please refer to the latest Flash Flood
Watch (FFASJU) for more information

An unsettled weather pattern will continue today across the region
as an upper-level trough and associated surface trough continues to
promote moisture pooling across the islands. However, the upper-
level trough is gradually weakening and 500 mb temperatures are
expected to remain around -5.5C through the short term period.
Meanwhile, a weak upper-level ridge will gradually build across the
eastern Caribbean and a surface high pressure over the central
Atlantic will promote moderate southeasterly trades across the
region. This scenario suggest a slow drying pattern through the
weekend, with PWAT values forecasted to decrease from around 2.30
inches today to near 2.00 inches on Saturday. Regardless, this
moisture content is still above normal values, and showers and
thunderstorms are expected to develop each day in diurnal activity.
Today should be the wettest day, in terms of areal coverage across
all islands. Then, a more seasonable pattern is expected on Friday
and Saturday with nighttime convection favoring the windward areas
of the islands, followed by afternoon convection downwind of the
islands and across portions of the interior and western PR.

.LONG TERM...Sunday through Friday...

The inherited forecast is still on track. On Sunday, expect
another moisture surge to reach the forecast area, as the low-
pressure system approaches. This wet pattern will prevail through
the first part of the workweek. Latest model run is suggesting
that Tuesday will be the peak of the event, with moisture contents
reaching 2 inches. The National Hurricane Center is monitoring
this system and is giving it a 50% chance of development within
the next five days. At this time, the system does not represent a
direct impact on the local islands other than an increase in
moisture content across the region. The main threats with this
event are flooding and mudslides, due to how saturated the soils
are. Urban and small stream flooding is very likely with the
passage of this weather feature. Expect Wednesday to be a
transition day, as models suggest a more seasonal weather pattern
through at least Friday.

&&

.AVIATION...Sct-Num SHRA with Isold TSRA will continue to affect the
regional waters and the local flying area today, as a tropical wave
continues to cross the region while interacting with an upper-level
trough. SCT ocnl bkn lyrs nr FL025..FL050...BKN-OVC lyrs btw FL080-
FL120. Winds will increase from the east-southeast at 10 to 15 kts
with sea breeze variations aft 14Z.

&&

.MARINE...Increasing winds and the passage of a tropical wave
across the Caribbean waters will maintain choppy seas today, mainly
across the offshore Caribbean waters and the Mona Passage. As a
result, small craft operators should exercise caution due to seas up
to 6 feet and east to southeasterly winds near 20 knots. Please
refer to the latest Coastal Waters Forecast (CWFSJU) issued by WFO
San Juan PR for latest updates.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through this evening for PRZ001>013.

VI...Flood Watch through this evening for VIZ001-002.

&&

SHORT TERM...DS
LONG TERM....MMC
AVIATION...LIS
Hazardous weather outlook, Oct 27, 4:50 AM CDT, 4 hours 6 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
520 AM AST jueves 27 de octubre de 2022

AMZ710>745-PRZ001>013-280930-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas costeras cercanas y lejanas a la costa del Atlantico y del
Caribe-
520 AM AST jueves 27 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.Rayos...Tronadas de aisladas a dispersas se esperan a traves de
Puerto Rico, Culebra y Vieques. Este atento a las tronadas en su
area y este preparado para refugiarse.

.Lluvia Excesiva...Una Vigilancia de Inundaciones repentinas esta en
efecto hasta temprano en la noche. Por favor refierase a la ultima
vigilancia de inundaciones (FFASJU) para mayor informacion.

. Vientos...Se esperan condiciones ventosas a traves de las aguas
locales y las aguas costeras del sur de Puerto Rico. Asegure objetos
que esten sueltos.

.Condiciones Maritimas...Los operadores de embarcaciones pequenas
deben ejercer precausion a traves de la mayoria de las aguas locales
debido a vientos de hasta 20 nudos. Oleaje de hasta 6 pies a traves
de las aguas del Caribe y Pasaje de la Mona.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en las zonas de olas rompientes para la mayoria de las
playas de Puerto Rico incluyendo Culebra y Vieques.

.DIAS DOS A SIETE...jueves a martes

Un riesgo moderado de inundaciones repentinas continuara a traves de
las playas de las islas hasta la proxima semana. Se esperan
inundaciones urbanas y de pequenos riachuelos cada tarde a traves
del interior y oeste de Puerto Rico debido a tronadas.

.Comunicado sobre informacion reportada por observadores...

Se recomienda a los observadores a reportar. Por favor, brinde toda
la informacion relacionada a inundaciones al Servicio Nacional de
Meteorologia.

AMZ715-725-VIZ001-002-280930-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
520 AM AST jueves 27 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Rayos... Se esperan tronadas aisladas a traves de las Islas
Virgenes Americanas. Este atento a las tronadas en su area y este
preparado para refugiarse.

.Lluvia Excesiva...Una Vigilancia de Inundaciones repentinas esta en
efecto hasta temprano en la noche. Por favor refierase a la ultima
vigilancia de inundaciones (FFASJU) para mayor informacion.

. Vientos...Se esperan condiciones ventosas a traves de las aguas
locales.

.Condiciones Maritimas...Los operadores de embarcaciones pequenas
deben ejercer precausion a traves de la mayoria de las aguas locales
debido a los vientos de hasta 20 nudos. Oleaje de hasta 6 pies a
traves de las aguas del Caribe y Pasaje de la Mona.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en las zonas de olas rompientes, particularmente a
traves de la mayoria de las playas de Santa Cruz y las playas del
oeste de St. Thomas.

.DIAS DOS A SIETE...viernes hasta miercoles

El riesgo moderado de inundaciones continuara a traves de las playas
de las islas hasta la proxima semana.

.Comunicado sobre informacion reportada por observadores...

Se recomienda a los observadores a reportar. Por favor, brinde toda
la informacion relacionada a inundaciones al Servicio Nacional de
Meteorologia.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 8:15 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 26, 8:42 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 26, 9:30 PM CDTAreal Flood WarningJSJ5 hr
Oct 26, 10:01 PM CDTAreal Flood WarningJSJ8 hr
Oct 27, 4:54 AM CDTAreal Flood AdvisoryJSJ2 hr
Oct 27, 6:04 AM CDTAreal Flood WarningJSJ3 hr
Oct 27, 6:54 AM CDTFlash Flood WarningJSJ5 hr
Oct 27, 8:10 AM CDTFlash Flood WarningJSJ7 hr
Oct 27, 9:25 AM CDTFlash Flood WarningJSJ10 hr
Oct 27, 11:15 AM CDTFlash Flood WarningJSJ8 hr
Oct 27, 11:18 AM CDTFlash Flood WarningJSJ6 hr
Oct 27, 11:40 AM CDTFlash Flood WarningJSJ3 hr
Oct 27, 4:21 PM CDTAreal Flood WarningJSJ9 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.